Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2019, 5:28 AM EDT for Cass County, Fulton County, Miami County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 5:28 AM EDT (09:28 UTC)
- Expired
- Aug 17, 2019, 6:00 AM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cass County, IN, Fulton County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
260 WUUS53 KIWX 170928 SVRIWX INC017-049-103-171000- /O.NEW.KIWX.SV.W.0142.190817T0928Z-190817T1000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 528 AM EDT Sat Aug 17 2019 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Southwestern Fulton County in north central Indiana... Northeastern Cass County in north central Indiana... Northwestern Miami County in north central Indiana... * Until 600 AM EDT. * At 527 AM EDT, a severe thunderstorm was located 8 miles northeast of Royal Center, or 10 miles southeast of Winamac, moving east southeast at 40 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Mexico, Kewanna, Denver, Fulton, Macy, Twelve Mile, Metea, Grass Creek, Nyena Lake, Deedsville, Fletcher and Marshtown. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4077 8609 4093 8647 4107 8647 4097 8606 TIME...MOT...LOC 0927Z 290DEG 36KT 4098 8642 HAIL...0.88IN WIND...60MPH $$ FISHER
1 follow-up statement
166
WWUS53 KIWX 170952
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
552 AM EDT Sat Aug 17 2019
INC017-049-103-171002-
/O.EXP.KIWX.SV.W.0142.000000T0000Z-190817T1000Z/
Fulton IN-Cass IN-Miami IN-
552 AM EDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FULTON...
NORTHEASTERN CASS AND NORTHWESTERN MIAMI COUNTIES WILL EXPIRE AT 600
AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4077 8609 4093 8647 4107 8647 4097 8606
TIME...MOT...LOC 0952Z 290DEG 36KT 4090 8612
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:08 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 3:08 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 308 AM EDT Sat Aug 17 2019 .SYNOPSIS... Issued at 1257 PM EDT Fri Aug 16 2019 Several weak systems will bring periodic chances for showers and thunderstorms today into the start of next week. Highs today will reach the lower 80s. Temperatures and humidity levels will be on the rise, with highs on Sunday potentially reaching the upper 80s to near 90 degrees and continuing into Tuesday. && .SHORT TERM...(Today and Tonight) Issued at 242 AM EDT Sat Aug 17 2019 Morning water vapor imagery shows a pair of troughs dropping across the upper Midwest while SFC obs show a slowing frontal boundary extending from northern MO northeastwards across northern IL to over Lake Michigan. This front should slowly move southeastwards with time in conjunction with the upper trough. Isolated convection has develop over east-central IL along this front, and has started to slowly shift eastwards in response to the pivoting axis of the leading trough. CAMs have been fairly consistent in spreading this convection across the southern half of the CWA in the 08-12Z timeframe. These storms would be moving into an EML of round 700- 1000 J/kg with 20-25kt of 0-3km bulk shear. This will keep the chance for a strong to marginally severe storm possible with gusty winds as the primary hazard. As we've already seen with the earlier convection, locally heavy rain will be possible with this round as well as PWATs along and south of HWY 30 are between 1.5-1.75". This highly saturated airmass and the deep warm cloud layer will mitigate hail potential as significant melting potential is likely. Fog will likely be much more localized this morning as low level mixing is expected to be greater this morning compared to the past few mornings. The exception is our southern Lower Michigan counties due to ample ground moisture provided by earlier convection. A brief lull in convective activity is possible after 12Z as the secondary trough brings a decaying MCS from KS/MO into the western half of the CWA between 16Z and 18Z. Some gusty wind and heavy rain will be possible as it diminishes over the area. Models show a residual MCV following this MCS to re-invigorate convection this evening/tonight along a stalled frontal boundary draped across southern lower Michigan. Decent shear, instability, and climatologically high PWATs will enable storms to produce strong wind gusts and heavy rainfall. There is potential for flooding for our southern lower Michigan counties considering they received 1-2 inches of rain this morning, could receive additional rainfall during the day, and are forecast to have training storms late tonight/early Sunday morning. && .LONG TERM...(Sunday through Friday) Issued at 242 AM EDT Sat Aug 17 2019 Early Sunday morning, a trough over the High Plains is forecast to dig across the upper Midwest. This is forecast to send a MCS from MN/IA east-southeastwards into the northwester zones between 12-15Z. The MCS will start to lose the upper forcing as it progresses eastwards across the area around midday due to the trough axis quickly lifting into Ontario. This will likely result in a relatively dry Sunday afternoon as high temperatures reach into the upper 80s to near 90s. Upper ridge builds across the Central Plains Sunday night through Tuesday which will keep a low chance for rainfall in the forecast as embedded perturbations with the northwesterly flow drop through the western Great Lakes. Warm and humid conditions are also expected Monday and Tuesday as mid-70s dewpoints combine with afternoon temperatures in the upper 80s to lower 90s. This will result in afternoon heat index values in the mid to upper 90s both days. The weather pattern transitions for the second half of the work week. Models show a strong closed low dropping across Ontario Wednesday and sends a cold front through the area. The result will be cool mornings of the mid 50s and pleasant afternoons in the 70s Thursday into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 203 AM EDT Sat Aug 17 2019 Chances for showers and storms will exist through the TAF period, mainly for KFWA. First of these chances was taking shape across NE Illinois where increasing LLJ was allowing for widely scattered convection to develop. This will move east and may impact KFWA in the 9-11Z window warranting at least a VCSH for the time being. The second and potentially more widespread area may move in closer to 18Z as upstream convection across MO/IA works east. Will continue with 4 mile and shower mention, but could need to introduce thunder and lower cigs/vsby for at least a tempo ground in later forecasts if confidence increases. KSBN may remain on the northern fringe of both rounds, although the afternoon one could pose an issue is latest hi res models come to fruition with development in the wake of the second round. Last but not least, stratus will likely develop through 12Z or so mainly at KSBN where plenty of low level moisture will exist but boundary layer winds may remain enough to keep fog from developing. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel/Roller/CM SHORT TERM...CM LONG TERM...CM AVIATION...Fisher Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 17, 3:12 AM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 312 AM EDT Sat Aug 17 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-180715- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 312 AM EDT Sat Aug 17 2019 /212 AM CDT Sat Aug 17 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms are possible this morning as well as again this afternoon and evening. A strong storm capable of producing gusty winds and locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday through Tuesday. A strong storm capable of gusty winds and locally heavy rainfall can't be ruled out on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-180715- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 312 AM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for thunderstorms this morning and this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms at times between Sunday and Tuesday .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 4:08 AM EDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Northern Indiana 308 AM CDT Sat Aug 17 2019 INZ003-012-013-170845- La Porte-Pulaski-Starke- 308 AM CDT Sat Aug 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PULASKI... SOUTHWESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES... At 308 AM CDT, a strong thunderstorm was located near Dunns Bridge, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... North Judson, La Crosse, San Pierre, Lomax, Clarks and English Lake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4137 8693 4137 8670 4110 8673 4113 8693 TIME...MOT...LOC 0808Z 275DEG 26KT 4126 8701 HAIL...0.25 WIND...40MPH FISHER
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 9:21 PM EDT | Special Marine Warning | IWX | 9 min | |
| Aug 17, 4:08 AM EDT | Special Weather Statement | IWX | Starke | 37 min |
| Aug 17, 4:40 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Pulaski, Starke | 50 min |
| Aug 17, 6:23 AM EDT | Special Weather Statement | IWX | Wabash | 37 min |
| Aug 17, 7:06 AM EDT | Special Weather Statement | IWX | Starke | 39 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.